Cold/Flu Medications That Are Safe To Take With Celexa

In our latest question and answer, the pharmacist discusses which cold medications to avoid and which are safe to take with Celexa (Citalopram).

Question

What cough and cold medicines are safe to take while in 40mg Celexa? Which ones should I avoid?

Asked by Scott On Sep 22, 2022

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Sep 22, 2022
Last updated Sep 22, 2022

Key points

  • There are several safe cold/flu medications safe with Celexa (citalopram), and others you should use caution with.
  • Safe medications include Tylenol (acetaminophen), antihistamines, and Mucinex.
  • Dextromethorphan, NSAIDs (e.g. ibuprofen), and Sudafed should be used cautiously.

Thanks so much for reaching out!

It can sometimes be difficult to know what cold/flu medications over the counter are safe to take with a prescription you may be taking, and Celexa (citalopram), an SSRI (selective serotonin reuptake inhibitor), is no exception.

Celexa has a wide range of effects on the body with many potential drug interactions. Ideally, you are looking for something to help alleviate flu symptoms (such as nasal congestion and body aches) but avoid anything that presents a risk of drug interactions or additive adverse effects.

Below, we list over-the-counter medications that are commonly used to treat cold/flu symptoms and whether or not they are safe to take, and which to avoid, while also using Celexa.

OTC Medications Generally Considered Safe With Celexa

Antihistamines

Antihistamines, such as Allegra, Claritin, and Zyrtec are generally considered OK and safe to use while on Celexa. They can help with a variety of flu symptoms such as a runny nose and itchy, watery eyes. They may also indirectly help with nasal congestion and post-nasal drip due to their drying effects (i.e. anticholinergic effects).

It is important to note that second-generation antihistamines, such as the ones mentioned above, are considered safer to use with Celexa than first-generation ones like Benadryl. Although rare, Benadryl may increase the risk of certain arrhythmias while taking Celexa.

Additionally, Celexa can sometimes cause sedation, and the second-generation antihistamines are non-sedating (with the exception of Zyrtec).

Tylenol (Acetaminophen)

Tylenol (acetaminophen) is, in most cases, a safer option for a pain reliever/fever reducer than NSAIDs as Tylenol is not associated with an increased bleeding risk. Tylenol is also beneficial for the symptoms of muscle aches and general body soreness, a common complaint of the flu and colds.

Guaifenesin

There is no drug interaction between Celexa and guaifenesin products like Mucinex. Guaifenesin is an expectorant and is good for breaking up mucus in the chest. Be careful of combination products containing dextromethorphan and always check the ingredients carefully.

Zinc/Vitamin C

Celexa is compatible with other cold remedies such as Zinc lozenges and vitamin C.

Cough drops, throat sprays, and lozenges

There is no drug interaction between Celexa and cough drops, throat sprays, and lozenges containing ingredients such as benzocaine, menthol, and phenol. These are good for numbing the throat and typically must be taken every 2 hours for best effect.

Use With Caution With Celexa

NSAIDs (Nonsteroidal Anti-inflammatory Drugs)

Examples of NSAIDs include:

  • Advil (Ibuprofen)
  • Aleve (Naproxen)
  • Aspirin

The combined use of selective serotonin reuptake inhibitors, such as Celexa, and NSAIDs increases the risk of an upper GI bleed. The chance of bleeding is increased with certain risk factors such as in those with a history of GI bleeds or stomach ulcerations in the past.

Dextromethorphan (Delsym)

Caution should be taken when using Celexa and dextromethorphan together. Dextromethorphan can increase serotonin levels in the body and has the potential of causing serotonin syndrome when used with other medications that affect serotonin, such as Celexa.

Dextromethorphan is found in several cough and cold medications including Delsym, Mucinex DM, and many Robitussin products. Taking dextromethorphan for a short amount of time at recommended doses may not cause a problem, but caution is recommended. One small study showed that high levels of dextromethorphan were required to induce serotonin syndrome.

Serotonin syndrome is characterized by:

  • Rapid development of hyperthermia
  • High blood pressure
  • Confusion
  • Mental status changes​​

Although rare, it is extremely serious. Sometimes the combination of dextromethorphan and SSRIs can be used but should only be considered after speaking with your physician.

Pseudoephedrine (Sudafed)

​Sudafed products can sometimes be used on occasion, but must be used cautiously, or not at all, if you have a history of arrhythmia (e.g. QT prolongation) or other heart issues as the combination of SSRI medication and Sudafed can exacerbate these conditions. This is particularly true for Celexa, which carries a higher risk of QT prolongation than other antidepressants.

Final Words

Thanks so much for contacting us!

If you are looking to take a medication with Celexa that I have noted to use caution with, there still are certainly use cases where both may be appropriate based on your medical situation. Be sure to reach out to your doctor to find out what is best for you.

We're always available for follow-up questions.

References

  • Dextromethorphan-induced serotonin syndrome, PubMed
  • Citalopram Monograph, PubChem
  • Meta-analysis: gastrointestinal bleeding due to interaction between selective serotonin uptake inhibitors and non-steroidal anti-inflammatory drugs, Wiley

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 11 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Feel free to send him an email at Hello@HelloPharmacist.com! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions